Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

Treatment After Prednisone


  • Please log in to reply
10 replies to this topic

#1 WestCoast1

WestCoast1

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 06 September 2007 - 03:29 PM

Hello~
I was prescribed prednisone today, and will start it tomorrow. I have been given it in the past, but never took it because I was way too afraid of the side effects. This time however, I need some relief and I'm ready to give it a try.

Many of you have been there and done that, and I was just wondering what your doctors did or prescribed after the treatment of Prednisone?

Today the doctor said that if the Pred. does the trick and takes away the back pain and the headaches and stiff/painful joints than he wants me on something like Humira. Is this something that you have all experienced?

Thanks!
*WestCoast*

********

#2 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,275 posts
  • Location:Minnesota

Posted 06 September 2007 - 03:41 PM

Hi Erin,

That's a good question. And I hate to sound like a broken record, but we must issue a warning each time prednisone is discussed in this forum, due to the special dangers for scleroderma patients, which most patients and doctors are still very unaware of.

There are severe warnings against use of prednisone, particularly in scleroderma patients, due to the greatly increased risk of developing pneumonia and sudden kidney failure. See:

Prednisone and Scleroderma
"Corticosteroids (such as prednisone) strongly increase the short-term risk of developing scleroderma renal crisis (kidney failure). It also causes a 70 percent increased risk of developing pneumonia. It is crucial to avoid corticosteroids in patients with systemic scleroderma."

There are many other medications to consider, especially for back pain, headaches, and stiff joints, which do not pose special risks to scleroderma patients. If you haven't already, please talk to your doctor(s) about this.


Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#3 barefut

barefut

    Platinum Member

  • Bloggers
  • PipPipPipPipPipPipPipPipPipPip
  • 1,159 posts
  • Location:NW Washington

Posted 06 September 2007 - 04:04 PM

Hi West,

As you probably remember a short time ago I tried to go off pred just to see how I would do without it and I chickened out and went back on right before my flight to visit my dad in the heat ravaged midwest.

I don't fly well and always end up sick when I travel so I thought it was a bad time to be going off my pred. I'm glad I went back on because I did well, did not get sick and had a great, relaxing time. (NOW however, I'm fatigued!)

When I asked my rheumatologist about some relief in the way of Humira or other arthritis meds, she suggested low dose pred instead. I don't know why...

I wonder why your doctor would say if pred does you good he'll take you off it and put you on Humira? Why not just put you on Humira? Or does he mean you'd stay on pred and add Humira?

I am going to try to wean off pred again and have gotten serious about my B vitamins - for energy and am going to see if Glucosamine will help with the pain and stiffness. I'm not holding my breath though! I'll keep you posted.

Take Care,
Barefut

#4 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 06 September 2007 - 07:17 PM

Hey Erin,
I've been on 10-15mg for a year now and am fed up with being fat, chubby cheeked and looking 9 months prego. My doctor wrote me a script for 1mg and 5mg. I go down 1mg/month and am probably going to stop at 5mg. I haven't had too many aches and pains which is good. My appetite is all over the place and nausea is fierce. I already have tendency toward light headaches so nothing new. All I know is take it easy, in no rush and if I feel like I'm stepping down too fast it's okay to alternate - 8 & 7 mg till 7 feels comfortable.

peanut

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...

#5 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 07 September 2007 - 09:55 AM

Hi Erin,

I'm sorry love - you really must be in pain to consent to the prednisone. I don't have any experience or advice with this one, but wanted you to know I'm thinking of you.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#6 WestCoast1

WestCoast1

    Gold Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 07 September 2007 - 01:16 PM

Hey Sweet~
Did you ever take your course of the Pred. after your skin flare up? How is that doing by the way?
*WestCoast*

********

#7 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 07 September 2007 - 01:39 PM

Erin,

No I never took the pred. I really really really didn't want to. I've toughed it out. I used Aloe for my rash and have used alternative treatments for the fatigue and pain. I'm slowly getting my energy back, but I tell you it's been a long haul. Basically I'm not doing anything unless it's necessary. I've stuck close to my couch for over a month now, but I see light at the end of the tunnel.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#8 millerscrossing

millerscrossing

    Senior Bronze Member

  • Members
  • PipPipPip
  • 39 posts

Posted 08 September 2007 - 04:23 PM

So will the lbs drop off almost as fast now that I am down to 5mg? From 60...And I intend to get down to zero within a month....

Does coming off steroids increase depression and headaches??

Funny how pulminary doctors - not all of course, straight away prescribe prez as standard for ILD, without considering the possibility of doing a blood test for sclero first...? If it is really bad for sclero - surely that should be in every pulminary doctors handbook ....

#9 WestCoast1

WestCoast1

    Gold Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 08 September 2007 - 06:10 PM

hello millerscrossing,
I dont know much about Prednisone accept for what everyone has suggested here, but I do know that if your headaches were caused by some kind of inflammation than they may have been suppressed by the Prednisone. If you were on Prednisone for a long time than depression could be a short term result of coming off of it.

You would be suprised at how many doctors there are that don't know about scleroderma. I believe that doctors in general have the very best of intentions, but many are not familiar with scleroderma. As far as side effects of Prednisone and scleroderma, I would guess that many have no idea. That is why it is so important to see a specialist before your illness has gotten out of control. There are some listed on the ISN that could be in your area.
*WestCoast*

********

#10 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 08 September 2007 - 06:16 PM

Erin,
I'm sorry you have so much pain. I do hope the prednisone works for you and the side effects minimal to none. I've never been on more than 10 mg of prednisone (except for a 2 week stint in January). I'm on 5 mg/day again and my left hip/leg pain at night has pretty much dimensioned, but nothing like what you are gong through. I know nothing about humira. I, like the others, wonder why your doctor doesn't have you try that first.

Millercrossing - Going from 5 mg to 0 mg in one month seems too fast to me. When I was taken off 5 mg in spring 2006, it took 4 months (using my rheumatologist's tapering protocol). I had absolutely no tapering side effects. Please discuss your tapering protocol with you doctor.

Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#11 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 08 September 2007 - 08:31 PM

I think prednisone is "old school". My allergist is 80+ years old. He became very concerned that I was only take 9 mg of Prednisone (I'm now on 8 mg) He thought I should be taking more. Originally, I was put on prednisone to help with fatigue, but now that I'm home I can get more rest. I was only supposed to be on it till the immunosuppressants started. I tried getting off but it made breathing hard. Now I'm on oxygen and all kinds of inhalers, and I'm ready to give it a second try... my appetite is getting more normal. I don't feel like cookie monster all time.

According to the Mayo Website:
Withdrawal symptoms include:

* Severe fatigue
* Headaches
* Lightheadedness when standing (low blood pressure)
* Nausea or vomiting
* Body aches

I've read that after you've been on prednisone for more than 7 days it starts to affect your cortisol & adrenal gland. I never went more than 15 mg, but I get the impression that 5-10mg & the length of time you're on it minimizes the side affects.

Erin, find an amount and length of time you're comfortable with because it really can provide at least temporary relief. That's what I needed for my fatigue.

peanut

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...